Alert archive / Georgia / Flash Flood Watches in 2017
Flash Flood Watch 1, NWS Columbia, SC
NWS Columbia, SC issued this flash flood watch at Jan 2, 2017, 11:12 PM EST for 5 counties in Georgia. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Jan 2, 2017, 11:12 PM EST (04:12 UTC)
- Expired
- Jan 3, 2017, 8:00 AM EST
- In force
- 9 hr
- Issued by
- NWS Columbia, SC
- Flood severity
- None
Counties Burke County, GA, Columbia County, GA, Lincoln County, GA, McDuffie County, GA, Richmond County, GA
The radar
The Columbia radar (KCAE), 119 km from the middle of the area, began a volume at 04:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 4.2 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 14 J/kg
- Mixed-layer CIN
- -80 J/kg
- Mixed-layer LCL
- 1032 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 133 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
345 WGUS62 KCAE 030412 FFACAE URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE COLUMBIA SC 1112 PM EST MON JAN 2 2017 GAZ040-063>065-077-031215- /O.NEW.KCAE.FF.A.0001.170103T0412Z-170103T1300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE- INCLUDING THE CITIES OF...LINCOLNTON...THOMSON...MARTINEZ... EVANS...HEPHZIBAH...WAYNESBORO 1112 PM EST MON JAN 2 2017 ...FLASH FLOOD WATCH IN EFFECT UNTIL 8 AM EST TUESDAY... THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A * FLASH FLOOD WATCH FOR A PORTION OF EAST CENTRAL GEORGIA... INCLUDING THE FOLLOWING AREAS...BURKE...COLUMBIA...LINCOLN... MCDUFFIE AND RICHMOND. * UNTIL 8 AM EST TUESDAY * HEAVY RAIN HAS FALLEN ACROSS THE CSRA TODAY AND THE GROUND IS SATURATED. RADAR ESTIMATED 3 TO 4 INCHES ACROSS THE REGION DURING THE PAST 24 HOURS. ADDITIONAL 1 TO 2 INCHES OF RAIN IS POSSIBLE OVERNIGHT. * RISING WATERS WILL OVERFLOW SOME BANKS CLOSING ROADS AND FLOODING LOW LYING AREAS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this flash flood watch went out at Jan 2, 10:01 PM EST, 1 hour 11 minutes earlier.
Area forecast discussion, Jan 2, 10:01 PM EST, 1 hour 11 minutes before
Area Forecast Discussion National Weather Service Columbia SC 1001 PM EST Mon Jan 2 2017 .SYNOPSIS... Widespread rain is expected through the overnight as a warm front advances slowly north through the area. Isolated severe storms may a threat late tonight. A cool front will cross the region Tuesday afternoon with a stronger cold front moving through on Wednesday. Well above normal temperatures are expected by mid week. Another cool down will develop late in the week. && .NEAR TERM /UNTIL 6 AM TUESDAY MORNING/... Rest of this evening: Wedge conditions will slowly break down over the northern and central Midlands in the next few hours as a warm front lifts back to the north. Areas of fog continue north of the warm front with visibilities less than 1 mile in a few locations. Latest regional composite radar indicting a large area of showers with a few strong thunderstorms over much of northern and central GA, moving generally to the NE. A isolated strong storm may be possible before midnight mainly in the CSRA, but the potential for severe storms will be greater late tonight. Overnight: Ridge along the coast shifting to the east in response to weak low moving from the lower Mississippi valley northeast to the Tennessee valley. Low level flow more from the south and increasing overnight...so warm front should lift north of the area. Expect temperatures to rise slowly overnight toward morning. Upper level flow increasing diffluent ahead of robust mid level short wave trough. Continued isentropic lift and strong synoptic lift supports categorical pops at times with numerous showers. Data shows relatively strong 0-6km shear 30 to 40 knots and strong 0-1 km SR Helicity along with weak surface based instability through the overnight as robust short wave trough moves through the area around daybreak. Still looking at the potential for severe weather primarily during the 09z-15z time frame Tuesday. && .SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/... A vigorous shortwave trough will move through the forecast area Tuesday morning but the energy appears to weaken some as it pushes into the region. The warm front is forecast to be just north of the area by 12Z Tuesday with a cold front approaching from the west. Scattered lingering showers/thunderstorms will continue into the early afternoon. Moisture will decrease from west to east with precipitable water values dropping below an inch by mid afternoon. Some clearing is expected with drier air moving into the area. The cold front will shift off the coast by late afternoon. It will be breezy on Tuesday and a lake wind advisory will likely be needed. Drying and downslope flow will promote above normal temperatures in the 70s on Tuesday. A reinforcing cold front will move through the area on Wednesday but moisture will be limited so do not expect any precipitation associated with the fropa. Highs in the 60s on Wednesday. && .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... Confidence in the long term period remains low given significant model differences due to fast zonal flow with resulting timing issues with central and eastern broad trough late in the period. There is potential for wintry precipitation over the weekend but details are limited at this time. Have put higher stock in the 12Z ECMWF as the GFS is more dependent upon the southern impulse which has potential to get sheared out. Added a slight chance of mixed precipitation late Friday night into early Saturday as the ECMWF develops an area of surface low pressure along the western Gulf and shifts it northeastward. The ECMWF shows the moisture shifting east by 12Z Saturday. The 12Z GFS brings the moisture in later on Saturday and keeps the moisture around into Sunday. Confidence is high for below normal temperatures late in the period. && .AVIATION /03Z TUESDAY THROUGH SATURDAY/... High confidence for widespread IFR/LIFR conditions through Tuesday morning. A stationary front draped across the southern Midlands will lift north as a warm front overnight. Abundant moisture over the area combined with frontal lift and weak upper disturbances will keep widespread clouds and the periods of showers over the area through Tuesday morning. IFR/LIFR conditions will be prevalent. The cold front will cross around 12Z, and there should be improved conditions after 18Z. Another concern will be late tonight as instability moves into the terminals with thunderstorms possible. Confidence in timing and coverage in regard to thunderstorms remains low so have not included mention in TAFs attm. Light northerly winds on the north side of the front will persist this evening, becoming southerly by 09Z as the frontal boundary lifts north. Southwest winds increasing to 10 to 15 knots with gusts around 20 knots after 15Z and lasting through 03/21Z. EXTENDED AVIATION OUTLOOK...Cig/vsbys restrictions possible Friday night and Saturday as another low pressure system crosses the region. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. &&
Hazardous weather outlook, Jan 2, 2:06 PM EST, 9 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 206 PM EST MON JAN 2 2017 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-031915- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 206 PM EST MON JAN 2 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. A FEW THUNDERSTORMS LATE TONIGHT MAY BE CAPABLE OF PRODUCING DAMAGING WINDS. A BRIEF ISOLATED TORNADO IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. A FEW THUNDERSTORMS DURING THE MORNING AND EARLY AFTERNOON ON TUESDAY WILL BE CAPABLE OF DAMAGING WINDS...AND PERHAPS A BRIEF AND ISOLATED TORNADO. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jan 2, 10:12 PM EST, 1 hour before
Special Weather Statement National Weather Service Columbia SC 1012 PM EST Mon Jan 2 2017 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041- 030615- Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield- McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington- Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon- Bamberg- Including the cities of...Lincolnton...Thomson...Martinez... Evans...Hephzibah...Waynesboro...Lancaster...Elgin... Lancaster Mill...Cheraw...Pageland...Mccormick...Newberry... Winnsboro...Winnsboro Mills...Camden...Lugoff...Edgefield... Johnston...Saluda...Ridge Spring...Seven Oaks...West Columbia... Cayce...Lexington...Red Bank...Oak Grove...Columbia... Bishopville...Aiken...North Augusta...Sumter...Barnwell... Williston...Blackville...Orangeburg...Brookdale...St. Matthews... Manning...Summerton...Bamberg...Denmark 1012 PM EST Mon Jan 2 2017 ...Areas of fog will continue across the area for the next few hours... A warm front was situated near the Lowcountry late this evening. North and west of this front, areas of fog continue dropping visibilities less than 1 mile in many locations. The fog should begin to dissipate during the early morning hours as the warm front lifts to the north and as precipitation begins to move in from the west. Persons should use extra caution when driving into areas of fog, including slowing down and using low-beam headlights.
Special weather statement, Jan 2, 10:20 PM EST, 52 minutes before
Special Weather Statement National Weather Service Columbia SC 1020 PM EST Mon Jan 2 2017 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041- 030630- Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield- McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington- Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon- Bamberg- Including the cities of...Lincolnton...Thomson...Martinez... Evans...Hephzibah...Waynesboro...Lancaster...Elgin... Lancaster Mill...Cheraw...Pageland...Mccormick...Newberry... Winnsboro...Winnsboro Mills...Camden...Lugoff...Edgefield... Johnston...Saluda...Ridge Spring...Seven Oaks...West Columbia... Cayce...Lexington...Red Bank...Oak Grove...Columbia... Bishopville...Aiken...North Augusta...Sumter...Barnwell... Williston...Blackville...Orangeburg...Brookdale...St. Matthews... Manning...Summerton...Bamberg...Denmark 1020 PM EST Mon Jan 2 2017 ...AREAS OF FOG WILL CONTINUE ACROSS THE AREA FOR THE NEXT FEW HOURS... A WARM FRONT WAS SITUATED NEAR THE LOWCOUNTRY LATE THIS EVENING. NORTH AND WEST OF THE FRONT...AREAS OF FOG CONTINUE TO DROP VISIBILITIES LESS THAN 1 MILE IN MANY LOCATIONS. THE FOG SHOULD BE BEGIN TO DISSIPATE DURING THE EARLY MORNING HOURS AS THE WARM FRONT LIFTS TO THE NORTH AND AS PRECIPITATION BEGINS TO MOVE IN FROM THE WEST. PERSONS SHOULD USE EXTRA CAUTION WHEN DRIVING INTO AREAS OF FOG...INCLUDING SLOWING DOWN AND USING LOW-BEAM HEADLIGHTS.
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 2, 10:52 PM EST | Severe Thunderstorm Warning | CAE | Burke, Richmond | 53 min |
| Jan 2, 11:02 PM EST | Tornado Warning | CAE | Burke, Richmond | 43 min |
| Jan 3, 5:38 AM EST | Areal Flood Advisory | CAE | Burke, Columbia, McDuffie, Richmond | 112 min |
Nearby
Flash Flood Watches in Georgia, 2017Every flash flood watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.